Alert archive / California / Wind Advisories in 2017

Wind Advisory 29, NWS Sacramento, CA

May 6, 2017

NWS Sacramento, CA issued this wind advisory at May 6, 2017, 3:22 PM PDT. It took effect at May 6, 2017, 11:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 6, 2017, 3:22 PM PDT (22:22 UTC)
In effect from
May 6, 2017, 11:00 PM PDT
Expired
May 7, 2017, 2:24 PM PDT
In force
15 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

905 
WWUS76 KSTO 062222
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
322 PM PDT Sat May 6 2017

...Gusty northerly winds over portions of interior Northern
California tonight and Sunday...

.A strong pressure difference between low pressure over southern 
California and high pressure over the Pacific Northwest will
result in gusty north winds over interior northern California 
later tonight and Sunday. The winds should decrease during the
afternoon on Sunday. 


CAZ063-064-072300-
/O.NEW.KSTO.WI.Y.0029.170507T0600Z-170507T2300Z/
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Alder Springs and Lakeport
322 PM PDT Sat May 6 2017

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM PDT
SUNDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 11 PM this evening to 4 PM PDT
Sunday. 

* TIMING...Northerly winds increasing late tonight and continuing 
  into Sunday afternoon. 

* WINDS...Northerly winds 20 to 30 mph with gusts to 45 mph. 

* IMPACTS...Downed tree limbs, blowing debris, difficult driving 
  conditions.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph or higher are 
expected. Winds this strong can make driving difficult, 
especially for high profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ015-016-072300-
/O.NEW.KSTO.WI.Y.0029.170507T1500Z-170507T2300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
and Marysville/Yuba City
322 PM PDT Sat May 6 2017

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM PDT SUNDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 8 AM to 4 PM PDT Sunday. 

* TIMING...North winds increasing Sunday morning and continuing
  into Sunday afternoon. 

* WINDS...North winds 20 to 30 mph with gusts to 45 mph. 

* IMPACTS...Downed tree limbs, blowing debris, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph or higher are 
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. 

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
2 follow-up statements
729 
WWUS76 KSTO 070935
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
235 AM PDT Sun May 7 2017

...Gusty northerly winds over portions of interior Northern
California through this afternoon...

.A strong pressure difference between low pressure over southern
California and high pressure over the Pacific Northwest will
result in gusty north winds over interior northern California
today. The winds should decrease this afternoon.

CAZ017-066-072300-
/O.EXA.KSTO.WI.Y.0029.170507T1500Z-170507T2300Z/
Southern Sacramento Valley-Northeast Foothills/Sacramento Valley-
Including the cities of Sacramento and Paradise
235 AM PDT Sun May 7 2017

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM PDT
THIS AFTERNOON...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 8 AM this morning to 4 PM PDT
this afternoon. 

* WINDS...North winds 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Downed tree limbs, blowing debris, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph or higher are
expected. Winds this strong can make driving difficult,
especially for smaller and higher profile vehicles. Use extra 
caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ063-064-072300-
/O.CON.KSTO.WI.Y.0029.000000T0000Z-170507T2300Z/
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Alder Springs and Lakeport
235 AM PDT Sun May 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

* WINDS...Northerly winds 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Downed tree limbs, blowing debris, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph or higher are
expected. Winds this strong can make driving difficult,
especially for smaller and higher profile vehicles. Use extra 
caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ015-016-072300-
/O.CON.KSTO.WI.Y.0029.170507T1500Z-170507T2300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
and Marysville/Yuba City
235 AM PDT Sun May 7 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
PDT THIS AFTERNOON...

* WINDS...North winds 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Downed tree limbs, blowing debris, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph or higher are
expected. Winds this strong can make driving difficult,
especially for smaller and higher profile vehicles. Use extra 
caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
486 
WWUS76 KSTO 072124
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
224 PM PDT Sun May 7 2017

CAZ015>017-063-064-066-072230-
/O.CAN.KSTO.WI.Y.0029.000000T0000Z-170507T2300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Alder Springs, Lakeport, 
and Paradise
224 PM PDT Sun May 7 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. 

Northerly winds have decreased below advisory levels in the
northern half of the Sacramento Valley and portions of the 
Coastal Range. 

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at May 6, 3:21 PM PDT, 1 minute earlier.

Area forecast discussion, May 6, 3:21 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Sacramento CA
321 PM PDT Sat May 6 2017

.SYNOPSIS...
Cooler with a chance of mountain showers and thunderstorms this
weekend. Gusty north winds Sunday. Turning warm again early next
week.

&&

DISCUSSION (Today through Tuesday)...

Upper low will be dropping SEwd along the central CA coast today and
into SOCAL tonight and Sun. Given the steering flow will be turning
from meridional to cyclonic over Norcal tonight and Sun, the precip
chances will trend Wly, from the Sierra today, and into the Sierra
Foothills and possibly portions of the Ern Central Valley tonight.
The last several runs of the HRRR Model REF prog shows the precip
trending Wwd over Norcal (from the "backdoor") and towards the I-5
corridor between 8-10 pm Sat. This higher resolution model seems to
be capturing the short waves/impulses that are forecast to rotate
Wwd this evening to the N of the closed low. The forecast REFs
weaken as they move into the Valley and given the forecast soundings
indicate a mid level cap, would expect showers but no thunder in the
Valley, and have confined mention of thunder to the Foothills.

Radar shows echoes generally expanding in areal coverage from early
this morning as moisture wraps around the low center. Although we
can't rule out thunder entirely due to the forecast short waves/
impulses that are forecast to move over the area this evening, deep
or significant instability looks to be lacking for widespread storms.
Dual Pol radar data indicates the snow level is generally at/above
7000 ft with WBZs forecast to lower to around 6500 ft along the I-80
corridor and 5000-5500 ft in Wrn Plumas Co later tonight and Sun
morning. Sierra peaks along and south of I-80 are forecast to
receive up to about 4 inches or so of snow through tonight. Little
impacts expected for the 80/50 corridor.

Building surface high pressure system off the coast will increase
the pressure gradient across the valley and the northern mountains
starting this afternoon into Sunday. This will bring breezy winds
for the northern Sacramento Valley today with gusty winds for most
of the valley Sunday. Forecast pressure gradients increase from 10
mbs to 13-14 mbs this evening and overnite which should push winds
to near/above WAD criteria mainly on the W side of the Valley and
lee-side of the coastal range. Gradients and 925 mbs wind support
decreases rapidly Sun afternoon. Would expect winds to decouple
enough in the Valley tonight but increase to WAD levels late this
evening for the lee-side of the coastal range as the Nly barrier
jet develops on the W side of the Valley and surrounding foothills.
Thus, the two distinct beginning times for the WAD.

As the upper level ridge builds from the west on Sunday, dry
conditions will return for the forecast area with high temperatures
will warm to slightly above normal for Sunday and between 5 and 10
degrees above normal for Monday/Tuesday. Increasing anticyclonic flow
will account for adiabatic warming and should shunt precip chances
mainly well to the S of our CWA, save for the are just N of Yosemite
NP.   JHM

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

High confidence in cooler and breezier conditions returning for
interior NorCal after mid-week as upper ridge breaks down and
shifts east as another trough sets up near the West Coast.
Shower chances expected to be confined to mainly the mountains
late next week.     JClapp
&&

.AVIATION...

VFR conditions expected next 24 hours except local MVFR/IFR
vicinity scattered showers and isolated thunderstorms over the
northern Sierra Nevada 20Z-06Z this weekend. Northerly surface
wind gusts 15-25 kts continuing northern Sac Valley overnight,
especially between 1-2K MSL. Northerly winds developing for
remainder of Sac Valley overnight, especially westward of Hwy 99.
JClapp
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 PM to 4 PM PDT Sunday for Clear Lake/
Southern Lake County-Mountains Southwestern Shasta County to
Northern Lake County.

Wind Advisory from 8 AM to 4 PM PDT Sunday for Central
Sacramento Valley-Northern Sacramento Valley.

&&

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.